Minnesota, 2019

Blizzard and Ice Storm in Minnesota, April 10 to 11, 2019

April 10 to 11, 2019 · NWS FSD · 8 events in 8 counties and zones

A historic late-season, multi-day winter storm developed rapidly across the central Plains on Wednesday, April 10. This system spiraled several periods of precipitation through the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.8 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A historic late-season, multi-day winter storm developed rapidly across the central Plains on Wednesday, April 10. This system spiraled several periods of precipitation through the region. The leading precipitation on April 10 was a mix of rain, freezing rain and sleet from far eastern South Dakota through the Interstate 90 areas of southwest Minnesota and northwest Iowa, changing to snow to the north and west. There were even a few elevated thunderstorms which occurred overnight on April 10-11 and produced some near severe hail, which actually occurred after some initial wintry precipitation. Significant icing was centered around 30 miles either side of the Interstate 90 corridor, with as much as a third to three-quarters inch ice accumulation.

Heavy snowfall developed from the early morning of April 11 and continued into the early morning of April 12 across much of southeast South Dakota into northern portions of southwest Minnesota, which accumulated to 1 to 2 feet during the storm. The most persistent snowfall occurred for areas west to north of Sioux Falls, but even there, a brief period of freezing rain or sleet occurred at some point ahead of the main upper trough passage.

The other aspect of this storm was the intense winds, which gusted at the peak from 40 to 60 mph, producing widespread blizzard conditions across southeast South Dakota and southwest Minnesota. Considerable power outages occurred as transmission lines succumbed to the ice accumulation and wind. At the peak, electric companies and cooperatives estimated as many as 25,000 customers were without power. Many areas were without power for a day or two due to the intensity of the storm.

In fact, the strong winds lofted dust from the Texas/Oklahoma panhandles which caused some of the snowfall toward the latter portions of the event to fall with a brownish color. Ironically, the blizzard postponed the statewide tornado warning drill which was a part of Minnesota Severe Weather Awareness Week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 10, 11:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 10, 11:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1253 PM CDT Wed Apr 10 2019

.UPDATE...
Issued at 1222 PM CDT Wed Apr 10 2019

Challenging forecast this morning as low over north central Kansas
continues to rapidly deepen. Band of precipitation along the highway
14 corridor into southwest Minnesota is expected to slowly expand
southward as intense TROWAL develops.  This has resulted in a narrow
but intense band of snow with nearly 7" of snow already in Marshall
MN as of 11 am.

As the warm air near 700 mb wraps around this upper
low this evening into Thursday, have the set up for an area in
southwest Minnesota that could see significant icing.  Based on
plumes and forecast soundings, am most concerned about an area along
I-90 in Nobles, Murray, Jackson and Cottonwood Counties.  Models
still wavering in the amount of warm air, with the 12Z NAM and RAP
more pronounced with the warm air than the 12Z GFS and HRRR.
However, 12Z NAM model soundings suggest the potential for
convective freezing rain for tonight lifting from 750-650 mb. The
threat for convective freezing rain lingers through the bulk of the
daylight hours on Thursday, before the warm nose cools allowing
precipitation type to change over to snow.

Further back to the west, the amount of warmer air wrapping that far
west is still in question, and could result in a prolonged period
of mixed precipitation.  Have elected to issue a winter storm
warning on the southeast edge of the blizzard warning including
Minnehaha, Turner, and Yankton Counties.  Still concerned about the
blizzard conditions here if enough snow falls, and may need to
upgrade these locations to blizzard warning if conditions warrant.

In terms of severe weather-as lift increases tonight as upper low
approaches, could see thunderstorms develop across eastern Nebraska
into western Iowa. There is enough elevated instability, 1000-1500
J/kg CAPE, and speed shear of 25 kts above 800 mb to result in a
marginal severe weather threat across Northwest Iowa and far
northeast Nebraska. Am thinking these storms would be elevated, with
the primary severe threat being hail up from 1 to 1.5 inches across
northeast Nebraska into northwest Iowa mainly south of highway 18.

&&

.SHORT TERM...(Today and Tonight)
Issued at 352 AM CDT Wed Apr 10 2019

A complex, dynamic April system will bring a variety of weather to
the area through Thursday. The main concern will continue to be the
fine line between rain, freezing rain and snow and whether or not
confidence will increase or if we will be stuck waiting until we are
closer to reality later tonight into Thursday morning. And of course
the blizzard conditions that will develop in central and northeast
SD.

For this morning a very strong mid level thermal gradient is in
place, especially from about 850 mb to 650 mb. The winds in this
layer really increase early this morning as strong convergence lifts
gradually northeast. For the most part everything below about 750mb
is capped off and the banding of precipitation should be confined to
forcing in the 700 mb to 750 mb layer. What makes this forcing
complex is that while we lose saturation in the ice bearing layer
lift from this 700 mb to 750 mb layer does have about 500 J/kg so
scattered activity will likely continue, even as drier air wraps
north in and above this layer. To add complexity to this is the
colder and drier air filtering south at the surface from northeast
SD which will increase the chance for snow or possibly freezing rain
from about 4 am through noon or so north of Interstate 90. By
afternoon the focus along this mid level front will likely weaken
but if we can keep some instability feeding into this we could very
well see some snowfall continue all day into the night along highway
14 into central SD.

.LONG TERM...(Thursday through Tuesday)
Issued at 352 AM CDT Wed Apr 10 2019

By this evening the effects of the very strong, deepening wave will
allow forcing to expand across the area. A renewed expanse of very
strong lift coupled with good mid level instability should allow
convection to shift north and merge with a broad area of
precipitation. A look at the soundings upstream suggests that all
instability below about 800 mb will go unused as it will be capped
off so forcing in roughly the 800 mb to 750mb will be the layer to
watch. This should allow a few stronger updrafts to develop and
isolated hail could become a threat. To the north and west roughly
across I-90 in southwest MN into parts of southeast SD will be the
problematic zone where rain or freezing rain will be possible, with
temperatures likely somewhere between about 31 and 34 through the
night. A little worried that if this warm sector wraps a little
farther north and west parts of the blizzard warning may need to be
changed to a winter storm warning or ice storm warning depending
upon how much freezing rain would fall. No easy answer here.

However farther north and west into central SD and east central SD
mainly snow looks likely and the models are still kicking out large
amounts of precipitation. If it stays all snow we very well could
see amounts approach two feet in central SD from Huron south
towards Chamberlain. On top of this winds will kick up with gusts of
40 to 50 mph likely. The latest runs of the models struggling with
just how far west the surface low wraps which will make a difference
not only for precipitation type but also wind speeds.

On Thursday the colder air will begin to wrap east but still
anticipate most of northwest IA to remain rainfall with some thunder
possible. Heavy snow will continue in central SD but by afternoon
the trowal feature will begin to break down and the snow should
shift east. Amounts will diminish as this happens but with very
strong winds conditions will still be treacherous into Thursday
night.

By Friday the snow should finally lift eastward and breezy and cold
conditions spill in. Highs should only be in the 30s with northwest
winds likely gusting to around 35 mph.

Saturday and Sunday not appearing a whole lot warmer with highs from
the upper 30s to mid 40s, maybe some warmer readings towards Sioux
City on Sunday. Finally by Monday warmer air will work into the area
but much of this warmer air will be used to melt the snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1243 PM CDT Wed Apr 10 2019

Rain, snow, sleet, and freezing rain will all be possible over the
next 24 hours. Areas north of I-90 and west of I-29 will have the
best chance for the wintry precipitation types, whereas northwest
Iowa including KSUX looks to remain warm enough for mostly rain
through Thursday afternoon. Winds will be strong over the next 48
hours, with gusts 35 to 45 kts, mostly out of the north,
northeast, and east. With surface temperatures near 32 degrees,
there is lower than average confidence in precipitation types. It
is worth noting that KSUX and northwest Iowa have a chance to see
thunderstorms with hail and strong winds gusts overnight into
Thursday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 1 AM Thursday to 7 AM CDT Friday for
     SDZ062-066-069.

     Blizzard Warning from 7 PM this evening to 7 AM CDT Friday for
     SDZ038>040-050-052>061-063>065-068.

     Winter Weather Advisory until 7 PM CDT this evening for
     SDZ038>040-053>056.

MN...Blizzard Warning from 7 PM this evening to 7 AM CDT Friday for
     MNZ071-072-080-081-097.

     Winter Weather Advisory until 7 PM CDT this evening for MNZ071-
     072-080-081-097.

     Ice Storm Warning from 1 AM Thursday to 7 AM CDT Friday for
     MNZ089-090-098.

IA...NONE.
NE...NONE.
&&

UPDATE...BT/Schumacher/
SHORT TERM...08
LONG TERM...08
AVIATION...VandenBoogart
Hazardous weather outlook, Apr 10, 3:41 AM CST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
441 AM CDT Wed Apr 10 2019

MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>065-068-110945-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
441 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

A mix of rain, freezing rain, sleet and snow will be possible
along highway 14 this morning. A tenth of an inch of ice and 1 to
3 inches of snow will be possible into early afternoon. The snow
will begin to become more widespread in central South Dakota
during the afternoon. By this evening into Thursday the intensity
of the snow will increase as will the winds, which will bring
blizzard conditions to a large area of central and east central
South Dakota. Some parts of the blizzard warning from Pipestone to
Windom could see some potentially significant icing this evening
and overnight as well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous conditions will continue Thursday night into Friday with
blowing snow still possible. By Thursday night much of the area
will see a fresh foot or more of snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-MNZ089-090-098-SDZ062-066-067-069-070-110945-
Lyon-Osceola-Dickinson-Nobles-Jackson-Rock-Minnehaha-Turner-
Lincoln-Yankton-Clay-
441 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms will be possible early this
morning, then again this evening into the overnight hours.
Interstate 90 from around Sioux Falls into southwest Minnesota and
Interstate 29 from Sioux Falls south towards Beresford will see
the highest potential for changeable conditions tonight into
Thursday. There will be the chance for rain, freezing rain, sleet
and snow tonight and if the temperature at the surface can remain
cold enough, some significant icing around a quarter to a half
of an inch will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

By late Thursday morning the area will begin to transition to snow
with anywhere from 1 to 6 inches possible, depending upon how much
warm air wraps westward into the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-110945-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
441 AM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Rain will develop tonight and continue with a few thunderstorms
possible from roughly 8 pm through midnight. A few of these storms
could produce hail to the size of dimes as well as frequent
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

By Thursday night rain may briefly transition to light freezing
rain or snow with an inch or less of accumulations expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 10, 10:19 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 AM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY SNOW       MARSHALL                44.45N 95.79W
04/10/2019  M6.8 INCH        LYON               MN   CO-OP OBSERVER

&&
Local storm report, Apr 10, 10:38 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             TRACY                   44.24N 95.62W
04/10/2019  M4.1 INCH        LYON               MN   CO-OP OBSERVER

&&
Local storm report, Apr 10, 11:17 AM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             HURON                   44.36N 98.22W
04/10/2019  M3.0 INCH        BEADLE             SD   OFFICIAL NWS OBS

&&
Local storm report, Apr 10, 1:12 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       LYND                    44.39N 95.90W
04/10/2019  M6.5 INCH        LYON               MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Apr 10, 2:15 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       IVANHOE                 44.46N 96.25W
04/10/2019  M6.0 INCH        LINCOLN            MN   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard, 3 ice storm. Local standard time, as filed.

Ice Storm, Jackson

When
April 10, 3:00 PM CST to April 11, 3:00 PM CST
Where
Jackson forecast zone
Property damage
$2.8 million
Reported by
Emergency Manager
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Ice accumulated to one-half to three quarters of an inch. As winds increased during the night of April 10 into early April 11 with gusts reaching 45 to 50 mph at times, power poles and transmission lines bore the brunt of the worst conditions. Over 1000 power poles were damaged and several hundred miles of transmission lines downed by the weight of the ice accumulation and stress of the high winds. Many roads were closed, including U.S. Highway 71, State Highway 86, and Interstate 90 due to power structures across roadways. Damage costs are rough estimates due to utility costs.

Ice Storm, Nobles

When
April 10, 3:00 PM CST to April 11, 3:00 PM CST
Where
Nobles forecast zone
Property damage
$877,000
Reported by
Emergency Manager
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Ice accumulated to one-half to three quarters of an inch. As winds increased during the night of April 10 into early April 11 with gusts reaching 45 to 50 mph at times, power poles and transmission lines bore the brunt of the worst conditions. Several hundred power poles were snapped by the weight of the ice accumulation and stress of the high winds, with more than 75 miles of power line down. Many roads were closed, including U.S. Highway 59, due to power structures across roadways. Damage costs are rough estimates due to utility costs.

Ice Storm, Rock

When
April 10, 3:00 PM CST to April 11, 3:00 PM CST
Where
Rock forecast zone
Property damage
$602,000
Reported by
Emergency Manager
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Ice accumulated to one-half to three quarters of an inch. As winds increased during the night of April 10 into early April 11 with gusts reaching 40 to 50 mph at times, power poles and transmission lines bore the brunt of the worst conditions. Warming shelters were set up in several communities which were without power for a day or two, due to more than 100 power poles snapped by the weight of the ice accumulation and stress of the high winds. Damage costs are rough estimates due to utility costs.

Blizzard, Lyon

When
April 11, 2:00 AM CST to 2:00 PM CST
Where
Lyon forecast zone
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Blizzard conditions led to a shutdown of government offices and schools, and travel was not recommended with many roads closed due to the widespread whiteout conditions. Storm-total snowfall from 10 to 17 inches occurred, with 13.6 inches at Marshall and 11.0 inches at Ghent. With winds gusting at times from 40 to 55 mph, many areas had snow drifts of several feet, making roads impassable. Ice accumulation up to a tenth of an inch occurred, and helped to produce spotty power outages as snowfall and wind increased.

Blizzard, Lincoln

When
April 11, 2:00 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Blizzard conditions led to a shutdown of government offices and schools, and travel was not recommended with many roads closed due to the widespread whiteout conditions. Storm-total snowfall from 10 to 20 inches occurred, with 14.0 inches at Ivanhoe. With winds gusting at times from 40 to 60 mph near Lake Benton and Hendricks, many areas had snow drifts of several feet, making roads impassable. Ice accumulation up to a tenth of an inch occurred, and helped to produce spotty power outages as snowfall and wind increased.

Blizzard, Pipestone

When
April 11, 2:00 AM CST to 1:00 PM CST
Where
Pipestone forecast zone
Property damage
$485,000
Reported by
AWOS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Blizzard conditions and ice accumulations led to a shutdown of government offices and schools, and travel was not recommended with many roads closed due to the widespread whiteout conditions. Storm-total snowfall from 4 to 10 inches occurred, with 6.0 inches near Edgerton and 5.5 inches at Pipestone. With winds gusting at times from 45 to 55 mph, many areas had snow drifts of several feet, making roads impassable. Ice accumulation from a tenth to a third of an inch occurred, and helped to produce scattered power outages as wind increased. Damage costs are rough estimates due to utility costs.

Blizzard, Cottonwood

When
April 11, 2:00 AM CST to 10:00 AM CST
Where
Cottonwood forecast zone
Property damage
$380,000
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Blizzard conditions led to a shutdown of government offices and schools, and travel was not recommended with many roads closed due to the widespread whiteout conditions. Storm-total snowfall from 4 to 10 inches occurred, with 5.1 inches at Windom. With winds gusting at times from 40 to 50 mph, many areas had snow drifts of several feet, making roads impassable. Ice accumulation from one-quarter to one-half inch occurred, and helped to produce scattered power outages as snowfall and wind increased. Damage costs are rough estimates due to utility costs.

Blizzard, Murray

When
April 11, 3:00 AM CST to 1:00 PM CST
Where
Murray forecast zone
Property damage
$648,000
Reported by
Emergency Manager
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Blizzard conditions led to a shutdown of government offices and schools, and travel was not recommended with many roads closed due to the widespread whiteout conditions. Storm-total snowfall from 4 to 10 inches occurred, with 8.0 inches at Lake Wilson and 7.6 inches 4 miles northwest of Currie. With winds gusting at times from 40 to 50 mph, many areas had snow drifts of several feet, making roads impassable. Ice accumulation from one-quarter to one-third of an inch occurred, and helped to produce scattered power outages as snowfall and wind increased. Highway 59 and 30 were both closed on April 11 and early April 12 due to power lines down on the roadway. Damage costs are rough estimates due to utility costs.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840941, 840942, 840943, 840930, 840931, 840933, 840934, 840932.